Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 24, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jul 11, 2010, 2:19 PM CDT for Nemaha County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2010, 2:19 PM CDT (19:19 UTC)
- Expired
- Jul 11, 2010, 2:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Nemaha County, KS
The radar
The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 10:07 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2022 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
282
WFUS53 KTOP 111919
TORTOP
KSC131-111945-
/O.NEW.KTOP.TO.W.0024.100711T1919Z-100711T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
219 PM CDT SUN JUL 11 2010
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS...
* UNTIL 245 PM CDT
* AT 213 PM CDT...EMERGENCY MANAGEMENT REPORTED A WALL CLOUD. THIS
SEVERE STORM WAS LOCATED 9 MILES WEST OF WOODLAWN...OR OVER
SENECA...MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
WOODLAWN...
GOFF...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3979 9578 3976 9578 3957 9594 3978 9612
3987 9603
TIME...MOT...LOC 1918Z 300DEG 16KT 3979 9601
$$
HARDING2 follow-up statements
317
WWUS53 KTOP 111928
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
228 PM CDT SUN JUL 11 2010
KSC131-111945-
/O.CON.KTOP.TO.W.0024.000000T0000Z-100711T1945Z/
NEMAHA-
228 PM CDT SUN JUL 11 2010
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR CENTRAL
NEMAHA COUNTY...
AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED 6 MILES WEST OF WOODLAWN...OR 6 MILES SOUTHEAST OF
SENECA...MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
WOODLAWN AND GOFF.
LAT...LON 3979 9578 3975 9578 3961 9590 3977 9608
3985 9601
TIME...MOT...LOC 1929Z 300DEG 16KT 3978 9597
$$
HARDING742
WWUS53 KTOP 111936
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
236 PM CDT SUN JUL 11 2010
KSC131-111947-
/O.EXP.KTOP.TO.W.0024.000000T0000Z-100711T1945Z/
NEMAHA-
236 PM CDT SUN JUL 11 2010
...THE TORNADO WARNING FOR CENTRAL NEMAHA COUNTY WILL EXPIRE AT 245
PM CDT...
AT 237 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD WEAKENED AND NO
LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE
WEATHER...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.
LAT...LON 3979 9578 3975 9578 3961 9590 3977 9608
3985 9601
TIME...MOT...LOC 1937Z 300DEG 16KT 3976 9593
$$
HARDINGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jul 11, 1:20 PM CDT, 59 minutes earlier.
Area forecast discussion, Jul 11, 1:20 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 120 PM CDT SUN JUL 11 2010 .UPDATE... UPDATED FOR 18Z AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... MORNING AND EARLY AFTERNOON CONVECTION IS MOVING OUT OF THE AREA...AND GIVING WAY TO CLEARING SKIES. THUNDERSTORM CHANCES ARE ALSO ON THE DECLINE FOR THE FIRST COUPLE HOURS OF THE TAF PERIOD. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ALONG A COLD FRONT CURRENTLY SITUATED WEST OF KMHK. ANOTHER FOCUS FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG AN OUTFLOW BOUNDARY SET UP OVER KTOP AND KFOE. THUNDERSTORM ACTIVITY WILL MOVE EASTWARD DURING THE LATE AFTERNOON AND EARLY EVENING. TONIGHT...CLEARING SKIES BEHIND THE FRONT WILL ALLOW THE POSSIBILITY FOR FOG DEVELOPMENT AT ALL SITES. WILL CONTINUE TO MONITOR THE FOG POTENTIAL IN FUTURE TAF ISSUANCE. JL && PREV DISCUSSION... /ISSUED 343 AM CDT SUN JUL 11 2010/ DISCUSSION... EVENING UPPER AIR DATA SHOWED 70-90KT JET STILL IN PLACE FROM CENTRAL CALIFORNIA THROUGH COLORADO AND INTO THE OHIO VALLEY WITH BROAD UPPER TROFFING TO THE NORTH. A SHORTWAVE TROF IN THIS LONGWAVE WAS IN WESTERN SOUTH DAKOTA WITH RECENT RADAR IMAGERY SHOWING ASSOCIATED PRECIPITATION FROM SOUTHERN MINNESOTA INTO SOUTHEASTERN NEBRASKA. WATER VAPOR IMAGERY SUGGESTS MULTIPLE OTHER WAVES IN THE NORTHWEST TO WEST FLOW NORTH OF THE JET...WITH A NOTABLE ONE DIVING SOUTHEAST OUT OF THE PACIFIC NORTHWEST. 08Z OBJECTIVE ANALYSIS AND 3-HOUR PRESSURE CHANGE DATA SUGGESTS SURFACE LOW PRESSURE IN CENTRAL SOUTH DAKOTA WITH A PACIFIC COLD FRONT SOUTHWEST INTO WESTERN NEBRASKA AND A CANADIAN COLD FRONT WEST INTO SOUTHERN MONTANA. EVENING WESTERN KANSAS CONVECTION HAS REMAINED SOUTHEAST OF THE LOCAL AREA. 0Z PRECIPITABLE WATER VALUES WERE IN THE 1 TO 1.25 INCH RANGE IN KANSAS...BUT AROUND 2 INCHES ALONG THE RED RIVER. CONVECTIVE COMPLEX TO THE NORTH APPEARS TO BE HAVING DIFFICULTY DEVELOPING SOUTH WITH KANSAS WIND PROFILERS SHOW A VEERING LOW LEVEL JET...BUT IT APPEARS IT WILL STILL AFFECT THE FAR NORTHWESTERN COUNTIES BEFORE AND AROUND DAWN. RADAR DATA AND SURFACE OBS TO ITS WEST NOT POINTING TO ANY STRONG OUTFLOW FOR ADDITIONAL ASSOCIATED DEVELOPMENT...BUT DEEPER MOISTURE MOVING NORTH ON WEAK WARM AIR ADVECTION IMPLIES A SMALL CHANCE OF EARLY DAY CONVECTION FOR MOST LOCATIONS. BIGGER CONCERN COMES FOR THE AFTERNOON AS INSTABILITY RISES AHEAD OF THE PACIFIC FRONT AND MAIN UPPER TROF BARRING WIDESPREAD AND PERSISTENT MORNING ACTIVITY. TEMPS IN THE UPPER 80S TO LOWER 90S WILL SUPPORT 2000-3000 J/KG CAPE WITH LITTLE CIN AND COMBINE WITH DEEP LAYER SHEAR OF AROUND 40KT FOR SEVERE WEATHER CONCERNS...LIKELY HAIL AND HIGH WINDS. 30-40KT OF STORM LAYER WIND SHOULD KEEP CELLS MOVING AT A GOOD CLIP...BUT PRECIPITABLE WATER VALUES NEARING 2 INCHES STILL GIVES A MINOR FLOOD THREAT. BEST LOCATIONS FOR DEVELOPMENT ARE HARD TO DISCERN WITH THE WEAK BOUNDARY AND OVERNIGHT AND POSSIBLE MORNING ACTIVITY...BUT UPPER TROF AXIS SHIFTING EAST THROUGH THE PLAINS SHOULD KEEP MOST WESTERN LOCATIONS FREE OF THE STRONGEST ACTIVITY. MODELS SOLUTIONS VARY CONSIDERABLY WAS WELL...AND THIS IS NOT A SURPRISE WITH THEIR STRUGGLES IN CONVECTIVE TRENDS ALREADY APPARENT BY 06Z. EXPECT PASSAGE OF UPPER TROF TO QUIET MOST ACTIVITY BY LATE EVENING AND HAVE TRENDED PRECIPITATION CHANCES DOWN. STRONG WINDS SHOULD BE THE PRIMARY SEVERE WEATHER CONCERN AFTER 02Z. FLOW BECOMES MORE ZONAL OVERNIGHT AS THE PACIFIC NORTHWEST WAVE APPROACHES THE PLAINS. ISENTROPIC LIFT OVER THE CANADIAN FRONT MAY BRING MORE ACTIVITY TO NORTH CENTRAL KANSAS LATE IN THE NIGHT...BUT IS MORE LIKELY FOR NORTHERN AREAS MONDAY AS THE CANADIAN FRONT CONTINUES SOUTH. SOUTHERN LOCATIONS WILL BE NEAR THE PACIFIC FRONT...WITH THE USUAL OUTFLOW CAVEATS IN EFFECT FOR ITS SPECIFIC LOCATION. EXPECT THE MOST ROBUST AFTERNOON AND NIGHTTIME ACTIVITY TO BE SOUTH...BUT WILL SHADE CHANCES UP IN EAST CENTRAL KANSAS. HIGH TEMPERATURES SHOULD BE SEVERAL DEGREES LOWER THAN TODAY WITH COOLER AIR FILTERING IN. MID LEVEL WARM AIR ADVECTION SHOULD BRING DRY CONDITIONS IN BY LATE MONDAY NIGHT WITH MODERATE LOW LEVEL WARM AIR ADVECTION BRINGING TUESDAY AFTERNOON TEMPS BACK TO NEAR AND ABOVE TODAYS EXPECTATIONS. WARMING WILL CONTINUE INTO WEDNESDAY AS A STRONGER UPPER JET CROSSES THE NORTHERN ROCKIES AND A COLD FRONT APPROACHES LATE IN THE DAY FOR THE NEXT PRECIPITATION CHANCE. 65 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 11, 1:15 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 115 PM CDT SUN JUL 11 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-121815- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 115 PM CDT SUN JUL 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE STRONG STRAIGHT LINE WINDS AND HEAVY RAIN. A SMALL THREAT FOR TORNADOES ALSO EXISTS THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES CONTINUE AREA-WIDE MONDAY AND MONDAY NIGHT...AND PERSIST IN PORTIONS OF EAST CENTRAL KANSAS TUESDAY. A FEW SEVERE THUNDERSTORMS COULD AFFECT EAST CENTRAL KANSAS MONDAY AFTERNOON AND MONDAY NIGHT. MORE THUNDERSTORMS ARE POSSIBLE IN NORTH CENTRAL KANSAS WEDNESDAY AFTERNOON...AND FOR THE ENTIRE AREA WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. HARDING
In the hours before
Local storm report, Jul 11, 8:25 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
825 AM CDT SUN JUL 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 AM HEAVY RAIN 4 ESE OSKALOOSA 39.19N 95.24W
07/11/2010 M1.60 INCH JEFFERSON KS TRAINED SPOTTER
1 HR TOTAL SINCE 730 AM
&&
JLLocal storm report, Jul 11, 9:29 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
929 AM CDT SUN JUL 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM HEAVY RAIN NE NORTONVILLE 39.41N 95.33W
07/11/2010 M2.30 INCH JEFFERSON KS TRAINED SPOTTER
SINCE 5 AM
&&
JLSpecial weather statement, Jul 11, 11:12 AM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1112 AM CDT SUN JUL 11 2010 KSZ026-040-111645- DOUGLAS-JEFFERSON- 1112 AM CDT SUN JUL 11 2010 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN JEFFERSON AND NORTHERN DOUGLAS COUNTIES... THROUGH 1145 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 25 MPH ACROSS PORTIONS OF SOUTHEASTERN JEFFERSON AND NORTHERN DOUGLAS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CENTRAL LAWRENCE AND EUDORA. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 190 AND 206 COULD ALSO BE AFFECTED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 9:35 AM CDT | Areal Flood Advisory | TOP | Jefferson | 55 min |
| Jul 11, 11:25 AM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 65 min |
| Jul 11, 11:46 AM CDT | Severe Thunderstorm Warning | TOP | Douglas | 14 min |
| Jul 11, 1:49 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 41 min |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.